A young nurse with no significant past medical history presents to the ED with complaints of unilateral dilated pupil and blurry vision. It started about 1 hour prior to presentation. Denies any trauma, eye pain, nausea/vomiting, headache, weakness/tingling/numbness. Besides the chief complaint, patient otherwise feels well. On physical exam, the dilated pupil does not constrict to light, but the contralateral pupil demonstrates a consensual light reflex. Extraocular eye movements are intact.
Upon further questioning, just prior to symptoms, the patient remembers administering atropine. She does not remember any splash exposure to the medication. In consultation with an ophthalmologist, it was felt that this dilated pupil was most likely related to accidental exposure to atropine. The patient was discharged with follow up with the ophthalmologist.
Accidental exposure to anticholinergic agents has been known to cause unilateral dilated pupils. One drug that is commonly available is a scopolamine patch, used commonly for post-operative nausea and motion sickness. The mydriasis often occurs after accidental direct exposure to the scopolamine (e.g. patient applying the patch and then rubbing the eye). It is important to take a detailed history, particularly in terms of possible drugs and exposures, since the complaint of unilateral dilated pupil often precipitates a large work up including imaging. One easy bedside test is to instill pilocarpine into the affected eye and if there is no response to the drug, it suggests the dilation of the pupil is due to some type of pharmacological agent rather than a disease. No treatment is required and the pupil will return to normal over time, sometimes over days.
Caglayan HZ, Colpak IA, Kansu T. A diagnostic challenge: dilated pupil. Curr Opin Ophthalmol. 2013 Nov;24(6):550-7.
Chin J. Images in emergency medicine. Scopolamine-associated mydriasis. Ann Emerg Med. 2014 Dec;64(6):684, 689
Ng J, Li Yim J. Accidental Unilateral Mydriasis from Hyoscine Patch in a Care Provider. Semin Ophthalmol. 2015;30(5-6):462-3.
Rubin MM, Sadoff RS, Cozzi GM. Unilateral mydriasis caused by transdermal scopolamine. Oral Surg Oral Med Oral Pathol. 1990 Nov;70(5):569-70.
Tabboush ZS. Accidental prolonged mydriasis in anesthesiologists. Anesth Analg. 1995 Dec;81(6):1312-3.
Vasselon P, Weiner L, Rossi-Pujo F, Socha M, Peton P, May I, Demore B, Javelot H. Unilateral mydriasis due to scopolamine patch. Int J Clin Pharm. 2011 Oct;33(5):737-9.
courtesy of Steven Hung